MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW PI PICC KIT: 2L 5.5 FR X 55 CM AGBA DEL; CATHETER,INTRAVASCULAR,THERAPE

ARROW INTERNATIONAL LLC ARROW PI PICC KIT: 2L 5.5 FR X 55 CM AGBA DEL; CATHETER,INTRAVASCULAR,THERAPE
Model Number IPN056332
Medical Device Problem Codes Difficult to Remove (1528); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/13/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that: while attempting to insert a double lumen picc utilizing a guidewire , with a left sided approach in a cephalic vein, there were no issues with catheter placement and the blue bullseye indicator confirmed placement.However, the physician was unable to remove the guidewire.The doppler wire removed easily.After a few more attempts at removing the guidewire they noticed that the catheter was bunching up (like an accordion) where the 0cm mark meets the blue hub.They were unable to remove the guidewire and had to abort the picc placement.All wires were removed and intact.They had to switch sides.With the catheter out, they noticed that there was a portion of the catheter that was "out of round." with some manipulation of the catheter at these spots the wire did come free.
 
Additional Manufacturer Narrative
Qn#(b)(4).
 
Additional Manufacturer Narrative
Qn # (b)(4).The customer returned one guide wire and picc 2-l catheter for analysis.The guide wire was returned advanced through the catheter via the proximal extension line.No definite signs of use were observed on the returned components.The guide wire was removed from the catheter to further analyze the components.Once the guide wire was removed from the catheter, a large amount of biomaterial was observed on the guide wire body.Visual analysis revealed that the guide wire contained multiple kinks along the body.Microscopic examination confirmed the defect and revealed that the distal weld is full and spherical.Visual and microscopic examination also revealed a small kink in the catheter body at the same location of the major guide wire kinking.The distal portion of the catheter was also observed to be intentionally severed, and the severed portion was not returned for analysis.The components were functionally tested per the instructions for use (ifu) provided with the kit which states, "if 80 cm guidewire is used, insert guidewire into distal lumen until soft tip of guide wire extends beyond catheter tip.Advance guidewire/catheter as a unit through peel-away sheath to final indwelling position, while maintaining position of distal end of guidewire.If 130 cm guidewire is used , insert soft tip of the guidewire through peel-away sheath to desired depth.Thread catheter over guide wire and advance catheter over guidewire to final indwelling position using image guidance or fluoroscopy." the returned guide wire was threaded through the returned catheter, and major resistance was experienced at the location of the kinks.A lab inventory guide wire of the same diameter was also threaded through the returned catheter and little to no resistance was experienced.The sample was sent to r & d for further analysis.They were unable to replicate the resistance between the guide wire and the catheter in the proximal lumen.However, they visually confirmed that the catheter body extrusion contained "out of round" sections along the entire catheter body.Additionally, the catheter body extrusions were all released prior to full implementation of the corrective actions associated with a capa , making it likely to have "out of round" cross sections.A device history record review was performed and no relevant findings were identified.The ifu provided with this kit informs the user that "do not apply excessive force in placing or removing catheter or guidewire.Excessive force can cause component damage or breakage.If damage is suspected or withdrawal cannot be easily accomplished, radiographic visualization should be obtained and further consultation requested".The customer report of a kinked guide wire was confirmed through investigation of the returned sample.Further analysis of the catheter performed by r & d confirmed "out of round" sections along the entire length of the catheter which could have contributed to the customer reported issue.A capa was previously initiated to address this issue and all relevant component batches from the reported kit were released (july - dec 2021) prior to the full implementation of the capa (april 2022) which addresses this issue.Based on the findings of the capa, the root cause is design related.Teleflex will continue to monitor and trend on reports of this nature.
 
Event or Problem Description

Brand Name
ARROW PI PICC KIT: 2L 5.5 FR X 55 CM AGBA DEL
Common Device Name
CATHETER,INTRAVASCULAR,THERAPE
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL DE MEXICO S.A. DE C.V.
ave. washington 3701
colonia panamericana, chihuahua
chihuahua 31200
MX   31200
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key17107648
Report Number9680794-2023-00397
Device Sequence Number2833694
Product Code LJS
UDI-Device Identifier10801902161724
UDI-Public10801902161724
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K122545
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2024
Device Model NumberIPN056332
Device Catalogue NumberASK-45552-UWH
Device Lot Number13F22L0757
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/23/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2023
Supplement Date Received by Manufacturer11/30/2023
Initial Report FDA Received Date06/12/2023
Supplement Report FDA Received Date12/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT REPORTED; NOT REPORTED
Patient SexUnknown